Alert archive / Ohio / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 67, NWS Wilmington, OH

April 5, 2017Fayette County, Highland County, Ross County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Apr 5, 2017, 7:48 PM EDT for Fayette County, Highland County, Ross County, Ohio. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 5, 2017, 7:48 PM EDT (23:48 UTC)
Expired
Apr 5, 2017, 8:30 PM EDT
In force
42 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Fayette County, OH, Highland County, OH, Ross County, OH

The radar

The Cincinnati radar (KILN), 59 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 5, 7:53 PM EDTTSTM WND DMG5 Wnw Bourneville, OHBRANCH DOWN ALONG LOWER TWIN ROAD. TIME ESTIMATED FROM RADAR.
Apr 5, 8:15 PM EDTTSTM WND GST 56Krzt Chillicothe Apt, OH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 5, 4:08 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.8 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1143 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

032 
WUUS51 KILN 052348
SVRILN
OHC047-071-141-060030-
/O.NEW.KILN.SV.W.0067.170405T2348Z-170406T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington OH
748 PM EDT WED APR 5 2017

The National Weather Service in Wilmington has issued a

* Severe Thunderstorm Warning for...
  Southeastern Fayette County in central Ohio...
  Northeastern Highland County in southwestern Ohio...
  Ross County in southwestern Ohio...

* Until 830 PM EDT.

* At 748 PM EDT, a severe thunderstorm was located near Greenfield,
  moving northeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Chillicothe, Greenfield, Kingston, Bainbridge, North Folk Village,
  Good Hope, Frankfort, Clarksburg, South Salem, Bourneville, East
  Monroe, Andersonville, Rainsboro, Lattaville, Austin, Paint Creek
  State Park and Knockemstiff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3936 8280 3919 8333 3920 8335 3918 8336
      3917 8340 3937 8352 3951 8320 3951 8298
      3950 8298 3948 8300 3948 8290
TIME...MOT...LOC 2348Z 239DEG 26KT 3928 8336 

HAIL...1.00IN
WIND...60MPH
 
$$

Coniglio
2 follow-up statements
530 
WWUS51 KILN 060008
SVSILN

Severe Weather Statement
National Weather Service Wilmington OH
808 PM EDT WED APR 5 2017

OHC047-071-060018-
/O.CAN.KILN.SV.W.0067.000000T0000Z-170406T0030Z/
Fayette OH-Highland OH-
808 PM EDT WED APR 5 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FAYETTE AND
NORTHEASTERN HIGHLAND COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 900 PM EDT for
central and southwestern Ohio.

LAT...LON 3936 8280 3919 8332 3920 8335 3925 8335
      3924 8336 3927 8339 3929 8338 3932 8339
      3935 8338 3937 8338 3946 8331 3951 8320
      3951 8298 3950 8298 3948 8300 3948 8290
TIME...MOT...LOC 0008Z 239DEG 26KT 3936 8320 

$$

OHC141-060030-
/O.CON.KILN.SV.W.0067.000000T0000Z-170406T0030Z/
Ross OH-
808 PM EDT WED APR 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR ROSS COUNTY...

At 808 PM EDT, a severe thunderstorm was located 8 miles north of
Bainbridge, moving northeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Chillicothe, Greenfield, Kingston, Bainbridge, North Folk Village,
Frankfort, Clarksburg, South Salem, Bourneville, Andersonville,
Lattaville, Austin and Knockemstiff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3936 8280 3919 8332 3920 8335 3925 8335
      3924 8336 3927 8339 3929 8338 3932 8339
      3935 8338 3937 8338 3946 8331 3951 8320
      3951 8298 3950 8298 3948 8300 3948 8290
TIME...MOT...LOC 0008Z 239DEG 26KT 3936 8320 

HAIL...1.00IN
WIND...60MPH
 
$$

Coniglio
045 
WWUS51 KILN 060025
SVSILN

Severe Weather Statement
National Weather Service Wilmington OH
825 PM EDT WED APR 5 2017

OHC141-060034-
/O.EXP.KILN.SV.W.0067.000000T0000Z-170406T0030Z/
Ross OH-
825 PM EDT WED APR 5 2017

...THE SEVERE THUNDERSTORM WARNING FOR ROSS COUNTY WILL EXPIRE AT 830
PM EDT...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until 900 PM EDT for
central and southwestern Ohio.

Please report previous wind damage or hail to the National Weather
Service by going to our website at weather.gov/iln and submitting
your report via social media.

Remember, a Severe Thunderstorm Warning still remains in effect for
Northeast Ross County.

LAT...LON 3936 8280 3919 8332 3920 8335 3925 8335
      3924 8336 3927 8339 3929 8338 3932 8339
      3935 8338 3937 8338 3946 8331 3951 8320
      3951 8298 3950 8298 3948 8300 3948 8290
TIME...MOT...LOC 0024Z 239DEG 26KT 3941 8308 

$$

Coniglio

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 7:42 PM EDT, 6 minutes earlier.

Area forecast discussion, Apr 5, 7:42 PM EDT, 6 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
742 PM EDT Wed Apr 5 2017

.SYNOPSIS...
A low pressure system over the mid Mississippi Valley will move
northeast into northern Ohio tonight, bringing showers and
thunderstorms to the area. A much cooler airmass will settle
into the region Thursday into Friday with rain on Thursday
changing to snow Thursday night before tapering off on Friday. A
drier airmass and warmer temperatures will return for the
weekend.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Low pressure was located near St. Louis MO early this afternoon,
with a warm front extending eastward through central Kentucky.
While the CWA is north of the warm front at 19Z, this warm front
is expected to lift to the north as low pressure moves
through/into southern IL/southern IN through the evening hours.

Dewpoints have already begun to increase across the area, and
this trend is expected to continue over the next several hours
with dewpoints reaching at least into the mid 50s across much
of the area by 00z. The combination of increased
moisture/instability and deep shear ahead of low pressure will
promote an increase in convective development through 21Z. An
uptick of convective coverage had already been noted across
central Kentucky and this will expand east/northeast over the
next few hours.

Convection will initially be characterized by discrete cells
/supercells/ with all types of severe weather possible. The
greatest risk area will reside across southeast IN/southwest
OH/northern KY particularly in the 5pm to 9pm time frame.
Eventually, a more linear mode may be favored as depicted by
several high resolution models. The severe risk will likely
continue across the CWA through mid evening, but should wane
later in the evening across the eastern portion of the CWA with
weaker instability.

After midnight, the low is forecast to make it into northwest
Ohio and while the severe threat should be over, some showers
are expected in association with the low.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
The low will slowly move across northern Ohio Thursday before
lifting into New York state Thursday night. Wrapping around the
low, periodic showers are expected during the daytime Thursday.
In addition, a tightening pressure gradient will lead to gusty
winds. The magnitude of the jet could promote wind gusts near
wind advisory criteria but confidence is not quite high enough
to issue an advisory yet. HWO will continue to mention.

Cold advection will also settle in on Thursday, making for
cooler temperatures. And the atmosphere will cool enough where
precipitation associated with wrap around moisture will
transition from rain to snow. Accumulations around or slightly
above an inch may be possible across portions of central Ohio,
with lower amounts to the south.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Amplified mid and upper level flow pattern with large low over the
eastern Great Lakes at the beginning of the long term forecast
period. This low will translate east into New England Friday with
ongoing snow changing to rain and coming to an end. Any snow Friday
morning will be light and only expected to be a tenth or two over
ILN/s northeast counties. Breezy conditions especially early on
Friday with northwest winds of 15 to 25 kts. Temperatures to be 10
to 15 degrees below normal with highs Friday ranging from the lower
40s northeast to near 50 southwest.

Surface high pressure will build across the region on Saturday
offering dry weather. Temperatures will moderate close to normal,
ranging from the mid 50s northeast to the lower 60s southwest.

Large mid/upper level ridge to build over the region with a good
southerly low level flow developing on the back side of retreating
surface high pressure late in the weekend. This will provide
continued dry weather and a warming trend. Highs on Sunday to warm
to readings around 10 degrees above normal, ranging from the upper
60s northeast to the lower 70s southwest.

Mid level flow to back early next week ahead of trof moving into the
upper MS Vly. WAA pattern to continue with an increase in moisture.
Model solutions a little slower and will hold off on any mention of
showers until Monday night. On the warm side of the system
temperatures expect to be 10 to 15 degrees above normal, with highs
on Monday ranging from the lower 70s northwest to the mid 70s
southeast.

Will continue chance of showers and add a mention of thunder during
the day Tuesday with marginal instability indicated. Highs Tuesday
continue above normal, ranging from the upper 60s northwest to the
lower 70s southeast. High pressure to build in Wednesday drying out
the region. Temperatures will be closer to normal with highs from
the upper 50s northeast to the lower 60s southwest.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
Main area of convection will move across the Columbus terminals
through 02Z, with low visibilities and possible gusty winds
around 35 kt. There is still some convection behind this, but as
the evening progresses this will primarily be showers during
the overnight. Attention then turns to the likelihood for low
cigs. Some guidance continues to suggest IFR, but have held into
the low MVFR range for now.

MVFR cigs may linger well into Thursday, along with the chance
for showers. Wind gusts will also increase, perhaps at or above
35 knots particularly around the Cincinnati terminals during the
afternoon.

OUTLOOK...MVFR ceilings are likely Thursday night into Friday
with MVFR/IFR visibilities also possible as rain changes to snow.
Wind gusts of 30-40 knots may continue into Thursday evening.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...BPP/AR
NEAR TERM...BPP
SHORT TERM...BPP
LONG TERM...AR
AVIATION...BPP
Hazardous weather outlook, Apr 5, 3:55 PM EDT, 3 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
355 PM EDT Wed Apr 5 2017

OHZ026-034-035-043>046-052>056-064-065-074-062000-
Hardin-Mercer-Auglaize-Shelby-Logan-Union OH-Delaware-Champaign-
Clark-Madison-Franklin OH-Licking-Pickaway-Fairfield-Hocking-
355 PM EDT Wed Apr 5 2017

This Hazardous Weather Outlook is for Central Ohio and West Central
Ohio.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are expected across the area during the late afternoon
and evening. A few of the storms may be severe, capable of producing
large hail, damaging wind gusts and isolated tornadoes. Heavy
rainfall could also produce localized flash flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Wind gusts of 35 to 45 MPH are expected on Thursday afternoon into
evening.

Snow is expected Thursday night into Friday morning, with
accumulations around one inch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed later this afternoon and
evening.

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ042-051-060>063-070>073-
077>082-088-062000-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Darke-Miami-Preble-
Montgomery-Greene-Fayette OH-Butler-Warren-Clinton-Ross-Hamilton-
Clermont-Brown-Highland-Adams-Pike-Scioto-
355 PM EDT Wed Apr 5 2017

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are expected across the area during the late afternoon
and evening. Some of the storms will likely be severe, capable of
producing large hail, damaging wind gusts and tornadoes. Heavy
rainfall could also produce localized flash flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Wind gusts of 35 to 45 MPH are expected on Thursday afternoon into
evening.

Snow is expected late Thursday night into Friday morning, with
accumulations of generally under an inch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed later this afternoon and
evening.

In the hours before

Local storm report, Apr 5, 6:41 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
641 PM EDT WED APR 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     TSTM WND GST     KDAY DAYTON COX APT     39.90N 84.22W
04/05/2017  M63 MPH          MONTGOMERY         OH   ASOS

&&

BINAU
Local storm report, Apr 5, 6:44 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
644 PM EDT WED APR 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     HAIL             DOWNTOWN DAYTON         39.76N 84.19W
04/05/2017  E1.00 INCH       MONTGOMERY         OH   TRAINED SPOTTER

&&

BPP
Local storm report, Apr 5, 6:56 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
656 PM EDT WED APR 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     HAIL             MEDWAY                  39.88N 84.04W
04/05/2017  M1.00 INCH       CLARK              OH   TRAINED SPOTTER

&&

BPP
Local storm report, Apr 5, 6:57 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
657 PM EDT WED APR 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     TSTM WND GST     VANDALIA                39.88N 84.19W
04/05/2017  M65 MPH          MONTGOMERY         OH   TRAINED SPOTTER

&&

BINAU
Local storm report, Apr 5, 7:09 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
709 PM EDT WED APR 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 PM     TSTM WND DMG     MOUNT ORAB              39.03N 83.92W
04/05/2017                   BROWN              OH   TRAINED SPOTTER

            BRANCHES DOWN

&&

BINAU
Special weather statement, Apr 5, 7:30 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Wilmington OH
730 PM EDT WED APR 5 2017

OHZ044-045-052-054-060000-
Champaign OH-Logan OH-Madison OH-Union OH-
730 PM EDT WED APR 5 2017

...A STRONG THUNDERSTORM WILL AFFECT EASTERN CHAMPAIGN AND
SOUTHEASTERN LOGAN COUNTIES IN WEST CENTRAL OHIO...NORTHEASTERN
MADISON AND WESTERN UNION COUNTIES IN CENTRAL OHIO UNTIL 800 PM
EDT...

At 730 PM EDT, radar indicated a strong thunderstorm near
Mechanicsburg, moving northeast at 45 mph.

STORM HAZARDS INCLUDE...
Winds to 50 mph...
Pea size hail...

Locations impacted include...
Marysville, North Lewisburg, Choctaw Lake, Milford Center,
Woodstock, Unionville Center, Cable, Raymond, Pickrelltown,
Broadway, Rosedale, Middleburg, Resaca, Mingo, Pottersburg,
Somersville, Kennard and Chuckery.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4021 8328 3997 8331 3996 8353 4000 8351
      4001 8351 4001 8353 4015 8352 4017 8373
      4028 8374 4044 8334
TIME...MOT...LOC 2330Z 240DEG 38KT 4012 8355

Hatzos

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 4:49 PM EDTSpecial Weather StatementILNMontgomery26 min
Apr 5, 5:08 PM EDTSpecial Weather StatementILNMontgomery37 min
Apr 5, 5:25 PM EDTSevere Thunderstorm WarningILNButler, Preble25 min
Apr 5, 5:36 PM EDTSpecial Weather StatementILNMiami39 min
Apr 5, 5:40 PM EDTSevere Thunderstorm WarningILNButler, Preble33 min
Apr 5, 5:55 PM EDTSpecial Weather StatementILNPreble35 min
Apr 5, 6:01 PM EDTSevere Thunderstorm WarningILNMontgomery44 min
Apr 5, 6:08 PM EDTSevere Thunderstorm WarningILNHamilton21 min
Apr 5, 6:26 PM EDTSevere Thunderstorm WarningILNBrown, Clermont49 min
Apr 5, 6:31 PM EDTSevere Thunderstorm WarningILNClark, Greene, Miami, Montgomery44 min
Apr 5, 6:31 PM EDTSevere Thunderstorm WarningILNClermont, Hamilton29 min
Apr 5, 6:54 PM EDTSevere Thunderstorm WarningILNBrown, Clermont, Clinton, Highland51 min
Apr 5, 6:56 PM EDTSevere Thunderstorm WarningILNChampaign, Clark, Greene35 min
Apr 5, 7:09 PM EDTSevere Thunderstorm WarningILNAdams, Brown, Clermont, Highland51 min
Apr 5, 7:28 PM EDTSevere Thunderstorm WarningILNAdams, Brown47 min
Apr 5, 7:29 PM EDTSevere Thunderstorm WarningILNClinton, Fayette, Highland31 min
Apr 5, 7:30 PM EDTSpecial Weather StatementILNUnion30 min
Apr 5, 7:46 PM EDTSevere Thunderstorm WarningILNDelaware, Franklin, Madison, Union30 min
Apr 5, 7:55 PM EDTSevere Thunderstorm WarningILNAdams, Brown, Highland, Pike, Ross, Scioto50 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.